Telemetrically monitored arrhythmogenic effects of doxorubicin in a dog model of heart failure.
A model of chronic heart failure has been induced in dogs by repeated intracoronary infusion of doxorubicin, which is an antineoplastic medication that has dose-limiting cardiotoxic side effects. Although many of the dogs receiving doxorubicin develop typical signs of dilated cardiomypathy over 4-6 weeks, some of them suddenly die before completing the four weekly infusions of the drug. The present study was undertaken to determine whether such sudden death may be caused by the development of fatal arrhythmias during doxorubicin treatment. This was assessed by telemetrically monitoring the EKG of seven dogs, which received intracoronary infusion of 1 mg/kg doxorubicin given in four divided weekly doses. The recordings were obtained for 8-10 h on alternate days up to 4 weeks. Echo-cardiographic recordings were obtained once a week. The acute effects with each infusion of doxorubicin included a significant increase in heart rate, and no significant change in QRS complex. The cumulative prolonged effects of doxorubicin included slight reduction in QRS amplitude and duration, and marked arrhythmic changes. Four out of seven dogs showed a spectrum of arrhythmic events such as single or groups of premature ventricular complexes (PVCs), bigeminy, ventricular tachycardia (VTAC), ventricular fibrillations (VFIB), and asystole. All dogs did not show each of the events listed above and the same dog did not show all the events all the time. One of these four dogs developed VFIB for 25 min and then asystole leading to sudden death. These studies conclusively showed that fatal arrhythmias develop in some of the dogs receiving doxorubicin treatment accounting for the sporadic incidence of sudden death. Prophylactic treatment with antiarrhythmic agents may prevent such adverse events.
Published In/Presented At
Vaynblat, M., Pagala, M. K., Davis, W. J., Bhaskaran, D., Fazylov, R., Gelbstein, C., Greengart, A., & Cunningham, J. N. (2003). Telemetrically monitored arrhythmogenic effects of doxorubicin in a dog model of heart failure. Pathophysiology : the official journal of the International Society for Pathophysiology, 9(4), 241–248. https://doi.org/10.1016/s0928-4680(03)00026-9
Medicine and Health Sciences
Department of Pediatrics, Department of Surgery